West Virginia, 2007Flash Flood and Hail in West Virginia, August 20, 2007
August 20, 2007 · NWS PBZ · 4 events in 3 counties and zones
Thunderstorms developed ahead of and along a cold front producing flash flooding and wind damage across Southeast Ohio, Western Pennsylvania, and Northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of and along a cold front producing flash flooding and wind damage across Southeast Ohio, Western Pennsylvania, and Northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 12:54 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 20, 12:54 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
154 PM EDT MON AUG 20 2007
.SYNOPSIS...
THE REMNANTS OF TS ERIN WILL CONTINUE TO SLOWLY MOVE TOWARD THE
AREA. THIS SYSTEM WILL FOLLOW A NEARLY STATIONARY FRONT WHICH IS
LYING ACROSS THE COUNTY WARNING AREA. THIS WILL MEAN MORE RAIN
FOR THE AREA THROUGH TUESDAY WEDNESDAY. THERE IS A THREAT FOR
SEVERE THUNDERSTORMS TODAY AND TONIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVY RAINS AND THUNDERSTORMS CURRENTLY FROM ABOUT PITTSBURGH AND
NORTH...JUST NORTH OF THE WARM FRONT. SCATTERED STORMS TO THE
SOUTH OF THE WARM FRONT. STABILITY WILL DECREASE IN THE WARM
SECTOR OVER EARLY AFTERNOON HOURS WITH INCREASING SEVERE THREAT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE REMNANTS OF ERIN MOVE TOWARD THE AREA LATE TONIGHT AND THEN
PASS THROUGH ON TUESDAY. THREAT OF FLASH FLOODING THROUGHOUT THE
CWA IS POSSIBLE AS THIS TROPICAL MOISTURE INTERACTS WITH THE
STATIONARY BOUNDARY OVER THE CWA. THIS WAVE MOVES EAST BY
TUESDAY AFTERNOON. HOWEVER FRONTAL BOUNDARY REMAINS ACROSS THE
AREA AND MORE SCATTERED ACTIVITY IS POSSIBLE TUESDAY AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WILL KEEP IN CHANCES OF TRW THROUGH WEDNESDAY UNTIL FRONT FINALLY
SHIFTS NE. HEAT AND HUMIDITY INCREASE BY THURSDAY TAKE HOLD OF
THE AREA INTO SATURDAY. THIS UNSTABLE AIR WILL KEEP CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. A STRONG COLD FRONT
WILL FINALLY PUSH THROUGH LATE SATURDAY PUSH THE SUMMER AIR TO THE
EAST.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A WARM FRONT STRETCHES WEST TO EAST ACROSS AREA THIS
AFTERNOON...LAYING JUST SOUTH OF PIT. THIS BOUNDARY WILL CONTINUE
TO BE THE FOCUS FOR MORE SHOWERS AND STORMS AS IT SWAYS NORTH AND
SOUTH...WHILE WAVES RIDE EAST ALONG IT.
SOUTH OF THE FRONT THIS EVENING AND TONIGHT GENERALLY MVFR TO VFR
CONDITIONS CAN BE EXPECTED WITH SCATTERED STORMS. NORTH OF THE
FRONT WIDESPREAD SHOWERS AND SCATTERED STORMS WILL CONTINUE WITH
LIFR TO MVFR CONDITIONS EXPECTED. A GENERALLY UNSETTLED WEATHER
PATTERN WILL CONTINUE FOR THE REMAINDER OF THE WEEK.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MDZ001.
OH...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR OHZ039>041-048>050-
057>059-068-069.
PA...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR PAZ007>009-013>016-
020>023-029>032.
WV...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR WVZ001>004-012-
021>023-041.
&&Hazardous weather outlook, Aug 20, 12:03 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT MON AUG 20 2007
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
103 PM EDT MON AUG 20 2007
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVE THROUGH TONIGHT. PERIODS OF RAIN AND
THUNDERSTORMS ARE EXPECTED. SOME OF THIS RAIN COULD BECOME HEAVY
AT TIMES...ESPECIALLY THIS AFTERNOON.
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...
A FRONTAL BOUNDARY WILL STALL OVER THE AREA THROUGH TONIGHT. THIS
FRONT WILL SEPARATE WARM HUMID AIR TO THE SOUTH AND COOLER AIR TO
THE NORTH. ALONG THIS FRONT...THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND THIS EVENING. STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO REACH SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED INTO TUESDAY
AFTERNOON...RAIN COULD BE HEAVY AT TIMES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 20, 11:43 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD EVANS CITY 40.77N 80.06W
08/20/2007 BUTLER PA PUBLIC
THE PUBLIC REPORTED STREAMS OUT OF THEIR BANKS AND
FLOODING ROADS AND BRIDGES IN THE EVENS CITY AREA.
&&Local storm report, Aug 20, 12:25 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD KOPPEL 40.83N 80.32W
08/20/2007 BEAVER PA EMERGENCY MNGR
A NUMBER OF CARS TRAPPED IN FLOOD WATERS NEAR THE KPOOEL
BRIDGE. PEOPLE ASSISTED FROM CARS BY POLICE.
1245 PM DOWNBURST 4 W ZELIENOPLE 40.79N 80.22W
08/20/2007 BEAVER PA EMERGENCY MNGR
FRANKLIN TOWNSHIP NEAR FOMBELL REPORTED A NUMBER OF CARS
TRAPPED IN FLOOD WATERS THAT HAD TO BE ASSISTED FROM
VEHICLES BY POLICE DEPARTMENT.
1245 PM FLASH FLOOD ELLWOOD CITY 40.86N 80.28W
08/20/2007 LAWRENCE PA EMERGENCY MNGR
LAFAYETTE STREET UNDERPASS IN MAHONINGTOWN UNDER WATER.
400 BLOCK OF LAWRENCE ROAD CAVED IN. MERCER ROAD AND 5TH
STREET UNDERPASS FLOODED.
&&Local storm report, Aug 20, 12:28 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 4 W ZELIENOPLE 40.79N 80.22W
08/20/2007 BEAVER PA EMERGENCY MNGR
FRANKLIN TOWNSHIP NEAR FOMBELL REPORTED A NUMBER OF CARS
TRAPPED IN FLOOD WATERS THAT HAD TO BE ASSISTED FROM
VEHICLES BY POLICE DEPARTMENT.
&&Special weather statement, Aug 20, 1:38 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT MON AUG 20 2007
WVZ012-021-201930-
MARION WV-WETZEL WV-
238 PM EDT MON AUG 20 2007
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION AND WETZEL...
AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER JACKSONBURG...MOVING EAST AT 35
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BARRACKVILLE...WINFIELD...CURTISVILLE...EARNSHAW...FAIRMONT...
FARMINGTON...FESTUS...FOLSOM...JACKSONBURG...MANNINGTON...METZ...
MONONGAH...PINE GROVE...SMITHFIELD AND WILEYVILLE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Aug 20, 1:53 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT MON AUG 20 2007
PAZ029-201930-
WASHINGTON PA-
253 PM EDT MON AUG 20 2007
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WASHINGTON...
AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF MARIANNA...OR ABOUT 7
MILES SOUTH OF WASHINGTON...MOVING EAST AT 35 MPH. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BENTLEYVILLE AND MARIANNA
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Aug 20, 2:07 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT MON AUG 20 2007
WVZ023-201945-
PRESTON WV-
307 PM EDT MON AUG 20 2007
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
PRESTON...
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF
GLADESVILLE...MOVING EAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CATHEDRAL STATE PARK...GLADESVILLE...KINGWOOD...MASONTOWN...
NEWBURG...ROWLESBURG...TERRA ALTA...TUNNELTON AND VALLEY POINT
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Event by event
2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Marion
- When
- August 20, 2:12 PM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -80.150
Emergency management reported trees down around Fairmont and along Route 19.
Thunderstorm Wind, Monongalia
- When
- August 20, 2:45 PM EST
- Where
- Monongalia County, 1.27 mi ENE of Uffingtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.590, -79.950
Emergency management reported trees down along County Route 73.
Flash Flood, Marion
- When
- August 20, 3:15 PM EST to 4:30 PM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -80.150
Emergency management reported flash flooding with Route 250 closed and flooding along Pleasant Valley Road and Sunset Blvd.
Hail, Marshall
- When
- August 20, 3:30 PM EST
- Where
- Marshall County, 1 mi E of Moundsville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -80.711
Emergency management reported penny size hail east of Moundsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flooding in Iowa, August 20 to 28, 2007$900,000 · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007$760,000 · 50 kt wind · 11 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53958, 53959, 53956, 53957.